Wyoming, 2007

High Wind in Wyoming, June 6 to 7, 2007

June 6 to 7, 2007 · NWS RIW · 3 events in 3 counties and zones

A vigorous late spring storm moved into the Dakotas creating strong northwest wind on the backside of the low pressure system. Wind gusts above 60 mph were reported in portions of the Big Horn Basin and in favored areas of northeast Johnson County.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A vigorous late spring storm moved into the Dakotas creating strong northwest wind on the backside of the low pressure system. Wind gusts above 60 mph were reported in portions of the Big Horn Basin and in favored areas of northeast Johnson County. Peak wind gusts were 62 mph at Greybull, 70 mph north of Meeteetse, and 77 mph at Buffalo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 6, 8:15 PM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 6, 8:15 PM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
915 PM MDT WED JUN 6 2007

.UPDATE...
HAVE UPGRADED HIGH WIND WATCH TO A WARNING. MODELS CONTINUE TO
INDICATE THE UPPER LOW CROSSING INTO SOUTH DAKOTA BY THURSDAY
MORNING...ALLOWING A TIGHTENING PRESSURE GRADIENT TO DEVELOP OVER
NORTHEAST JOHNSON COUNTY. GUIDANCE DEMONSTRATING WINDS OF 40 TO 45
MPH...WITH GUSTS TO 65 MPH POSSIBLE BETWEEN 12Z AND 18Z.

.SHORT TERM...TONIGHT THROUGH SATURDAY
POWERFUL COMPLEX UPPER LOW CROSSING THE ROCKIES THIS AFTERNOON
WITH MAIN UPPER LOW REFORMING ON THE LEE SIDE OVER CENTRAL
WYOMING. ASSOCIATED SURFACE LOW ORGANIZING OVER WESTERN
NEBRASKA/SOUTH DAKOTA WITH SECONDARY LOW JUST NORTH OF RIVERTON.
ORGANIZED THUNDERSTORMS MOVING NORTH OF THIS TROUGH AXIS ACROSS
THE NORTHERN BIG HORN BASIN AND NORTH OF INTERSTATE 90 IN
NORTHEAST WYOMING WITH MORE ISOLATED ACTIVITY TO THE SOUTH WERE A
DRY SOUTHERLY FLOW PREVAILS. UPPER LOW TO DRIFT NE
TONIGHT...DEEPEN AND BECOME MORE STACKED OVER WESTERN SOUTH DAKOTA
BY 12Z THURSDAY. STORM TRACK WILL KEEP WRAPAROUND MOISTURE ACROSS
NORTHERN WYOMING OVERNIGHT WITH SNOW LEVELS LOWERING TO 6500 TO
7000 FEET ACROSS THE WEST THIS EVENING AND IN THE BIG HORN
MOUNTAINS AFTER 12Z THURSDAY. FAVORABLE N-NW FLOW AND PLENTIFUL
MOISTURE IS EXPECTED TO BRING 6 TO 10 INCHES OF SNOWFALL OVERNIGHT
TO THE TETON RANGE...HIGHER PEAKS OF YELLOWSTONE PARK AND ABSAROKA
MOUNTAINS. THE HEAVIEST SNOW FALL IS EXPECTED TO DEVELOP IN THE
BIG HORN MOUNTAINS BETWEEN 9Z-15Z THURSDAY AS FLOW TURNS MORE
NORTHERLY ON BACKSIDE OF UPPER LOW WITH 6 TO 10 INCHES OF SNOWFALL
EXPECTED ABOVE 8000 FEET AND MOSTLY NORTH OF HIGHWAY 16.
INTENSIFYING UPPER LOW OVER THE NORTHERN HIGH PLAINS WILL ALSO
CAUSE A TIGHTENING SURFACE PRESSURE GRADIENT OVERNIGHT AND
THURSDAY MORNING WITH FAVORABLE SETUP FOR POSSIBLE HIGH WIND EVENT
IN NORTHEAST JOHNSON COUNTY. NAM TIME HEIGHT FOR BYG HAS 50 KNOT
WINDS DOWN TO 750 MB BY 15Z THURSDAY WHEN STRONGEST WIND AT THE
SURFACE SHOULD OCCUR. UPPER LOW QUICKLY LIFTS NE ACROSS NORTHERN
PLAINS THURSDAY AFTERNOON AND PRESSURE GRADIENT CORRESPONDINGLY
QUICKLY RELAXES. BOTH MODELS LATCHING ONTO IDEA OF BRINGING IN
DRIER AIR INTO NORTHEAST WYOMING THURSDAY AFTERNOON BEHIND
DEPARTING SYSTEM WITH A POOLING OF MOISTURE ACROSS SOUTH AND
NORTHERLY UPSLOPE FAVORED AREAS IN EAST CENTRAL WYOMING...AREAS
TARGETED FOR THE HIGHEST CHANCES OF PRECIPITATION THURSDAY
AFTERNOON. WINDS LIGHTEN SIGNIFICANTLY THURSDAY EVENING AS HIGH
PRESSURE BUILDS IN WITH WEAK LEE TROUGH SETTING UP BY FRIDAY.
MODELS DIFFER SUBSTANTIALLY ON HANDLING OF ENERGY COMING DOWN BACK
SIDE OF MAIN TROUGH OFF THE COAST OF OREGON THIS AFTERNOON WITH
GFS SPLITTING ENERGY AND BRING A PIECE ACROSS WYOMING SATURDAY
WHILE CUTTING OFF THE BULK OF ENERGY OFF THE CALIFORNIA COAST. NAM
BRINGS MOST OF THIS ENERGY ACROSS THE CENTRAL ROCKIES
SATURDAY...AND FEW CHANGES MADE TO THE FORECAST UNTIL A BETTER
IDEA OF THIS SYSTEMS EVOLUTION IS APPARENT. AFTER UNSEASONABLY
COLD DAY THURSDAY...TEMPERATURES WILL REBOUND TO MORE NEAR NORMAL
READINGS BY SATURDAY.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY
ZONAL FLOW SUNDAY SHOULD LIMIT PRECIPITATION TO THE WEST AD FAR
NORTH. BREEZY PATTERN FOR MOUNTAINS AND AREAS EAST OF THE
CONTINENTAL DIVIDE. SOME WARMING OCCURS EAST OF THE DIVIDE WITH
DOWNSLOPE WINDS. MONDAY ANOTHER PACIFIC TROUGH DIGS ACROSS THE
PACIFIC NORTHWEST INTO THE NORTHERN GREAT BASIN AND PARKS ITSELF
THERE WEST OF WYOMING THROUGH TUESDAY. MODELS SHOW CONSIDERABLE
VARIATION IN DETAILS OF THE TROUGH BUT OVERALL ARE CLOSE IN MAIN
POSITION OF LONG WAVE TROUGH. MAIN DETAIL DIFFERENCES ARE WITH
POTENTIAL CUT OFF LOW DEVELOPING AND WHERE THAT CUT OFF WOULD BE
POSITIONED WITH RANGES FROM NORTHWEST MONTANA TO EXTREME NORTHERN
NEVADA. THIS COULD BE A PROLONGED PERIOD OF UNSETTLED WEATHER
ACROSS WYOMING ESPECIALLY IN THE WEST. IF THE MOISTURE IS
THERE...THERE SHOULD BE ENOUGH DYNAMICS WITH DIVERGENCE
ALOFT...TRANSIENT SHORT WAVES EJECTING FROM MAIN TROUGH AND COLDER
AIR LOFT FOR INSTABILITY WHICH WILL BE SOMEWHAT DIURNALLY TRENDED
WITH AFTERNOON HEATING PLAYING ITS ROLE. SHOULD SEE FAIR COVERAGE
OF MOUNTAIN SHOWERS AND THUNDERSTORMS EACH DAY WITH THE VALLEYS
SEEING AT LEAST SCATTERED SHOWERS WITH ISOLATED THUNDERSTORMS IN
THE AFTERNOON AND EVENINGS. EXPECT SHOWERS TO LINGER THROUGH THE
NIGHT AND MORNING HOURS...ESPECIALLY IN THE WESTERN MOUNTAINS AND
VALLEYS. WEDNESDAY MAY SEE SOME DRYING MOVE INTO THE SOUTH AND
SPREAD NORTH.

&&

.AVIATION...
UPPER LOW PRESSURE SYSTEM WITH A STRONG COLD FRONT IS MOVING THROUGH
THE REGION. EXPECT AREAS OF RAIN AND THUNDERSTORMS TO MOVE ACROSS
WYOMING THIS AFTERNOON AND EVENING. THIS SYSTEM WILL SPREAD MVFR
CONDITIONS ACROSS THE AREA WITH ISOLATED IFR CONDITIONS OVER THE
HIGHER ELEVATION AIRPORTS. IFR CONDITIONS ARE ALSO EXPECTED OVER
MOUNTAIN FLY ROUTES...AND BRIEFLY IN HEAVIER PRECIP IN THE LOWER
ELEVATIONS. AFTER 00Z TONIGHT EXPECT SNOW TO OCCUR ACROSS THE
MOUNTAINS...WITH SOME SNOW POSSIBLY MIXING WITH RAIN IN THE LOWER
ELEVATIONS WEST OF THE DIVIDE.

&&

.FIRE WEATHER...
A STRONG UPPER LEVEL LOW PRESSURE SYSTEM IS EXPECTED TO BRING 6 TO
10 INCHES OF SNOW TO THE NORTHERN MOUNTAINS OVERNIGHT THROUGH
THURSDAY MORNING...AND STRONG NORTHERLY WINDS OF NEAR 40 MPH WITH
GUSTS TO 60 MPH WILL MATERIALIZE ACROSS THE NORTHEAST DISTRICT
THURSDAY MORNING WITH STRONG WEST WIND 25 TO 35 MPH ACROSS MUCH OF
THE SOUTHERN WIND CORRIDOR...HOWEVER TEMPERATURES WILL BE
UNSEASONABLY COOL AND RELATIVE HUMIDITY REMAINING ON THE HIGH
SIDE. PRECIPITATION WILL WIND DOWN ACROSS THE DISTRICT BY THURSDAY
EVENING WITH A GRADUAL WARMING TREND EXPECTED THROUGH THE WEEKEND.

RIW WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY FROM 6 PM THIS EVENING TO 12 PM MDT THURSDAY FOR
THE NORTHWEST MOUNTAINS WYZ001-002-012.

SNOW ADVISORY FROM MIDNIGHT TONIGHT UNTIL NOON THURSDAY FOR THE
BIG HORN MOUNTAINS WYZ008-009.

HIGH WIND WATCH FOR NORTHEAST JOHNSON COUNTY WYZ010 FROM 6 AM
UNTIL NOON THURSDAY.

SHORT TERM...AEM
LONG TERM...C.BAKER
AVIATION...TEAM RIW

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY UNTIL 12 PM MDT THURSDAY FOR THE NORTHWEST MOUNTAINS WYZ001-002-012.

SNOW ADVISORY UNTIL 12 PM MDT THURSDAY FOR THE BIG HORN MOUNTAINS WYZ008-009.

HIGH WIND WARNING FROM 6 AM TO 12 PM MDT THURSDAY FOR NORTHEAST
JOHNSON COUNTY WYZ010.

&&

UPDATE...BRANHAM
SHORT TERM...AEM
LONG TERM...C.BAKER
AVIATION...TEAM RIVERTON
FIRE WEATHER...AEM
Hazardous weather outlook, Jun 6, 8:08 PM MST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
908 PM MDT WED JUN 6 2007

WYZ001>020-022>030-071100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
908 PM MDT WED JUN 6 2007

...A SNOW ADVISORY IS IN EFFECT FOR THE NORTHERN MOUNTAINS THROUGH
NOON THURSDAY...

...A HIGH WIND WARNING IS IN EFFECT FOR NORTHEAST JOHNSON COUNTY
THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT
PRECIPITATION WILL INTENSIFY ACROSS NORTHERN WYOMING OVERNIGHT WITH
SNOW LEVELS DROPPING TO 6500 TO 7000 FEET BY THURSDAY MORNING.  A
TOTAL OF 6 TO 10 INCHES OF SNOWFALL IS EXPECTED ACROSS THE TETON
RANGE...YELLOWSTONE NATIONAL PARK...THE ABSAROKA MOUNTAINS AND THE
BIG HORN MOUNTAINS BY NOON THURSDAY.  PEOPLE PLANNING TRAVEL AND
OUTDOOR ACTIVITIES...ESPECIALLY VISITORS TO YELLOWSTONE AND GRAND
TETON NATIONAL PARKS SHOULD BE PREPARED FOR SEVERAL INCHES
OF SNOW AND UNSEASONABLY COLD WEATHER TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG NORTH WINDS ARE EXPECTED OVER JOHNSON COUNTY THURSDAY MORNING
WITH WINDS OF 40 TO 45 MPH WITH GUSTS UP TO 65 MPH IN THE
BUFFALO AREA AND DOWN THE EAST SLOPES OF THE BIG HORN MOUNTAINS.
TRAVELERS OVER POWDER RIVER PASS ALONG HIGHWAY 16 AND ALONG HIGHWAY
14 THROUGH SHELL CANYON SHOULD EXPECT WINTER DRIVING CONDITIONS
WITH STRONG WINDS...SNOWFALL AND BLOWING SNOW THROUGH THURSDAY
MORNING.  FOR MORE INFORMATION GO TO WEATHER.GOV / RIVERTON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY HEAVY RAIN...HAIL OR FLOODING THIS
EVENING.  PLEASE ALSO CALL IN SNOWFALL REPORTS AND STRONG WINDS
TONIGHT AND THURSDAY MORNING.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Cody Foothills

When
June 6, 10:00 PM MST to June 7, 11:00 AM MST
Where
Cody Foothills forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

High Wind, North Big Horn Basin

When
June 6, 10:00 PM MST to June 7, 11:00 AM MST
Where
North Big Horn Basin forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
44.524, -108.791 (the zone’s center; the record gives no point)

High Wind, Northeast Johnson County

When
June 7, 2:00 AM MST to 4:00 PM MST
Where
Northeast Johnson County forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
ASOS
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 25303, 25304, 25302.